Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 129, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 8:51 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 54 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2001, 8:51 PM CDT (01:51 UTC)
- Expired
- Jul 20, 2001, 9:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
Counties McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:55 PM CDT | Thunderstorm Wind 52 E | Alexander, ND | |
| Jul 20, 9:00 PM CDT | Thunderstorm Wind 61 E | (Isn)Sloulin Fld Wil, ND | Shingles torn off the visitors center at Fort Union Trading Post. Heavy rain caused urban flooding in the city of Williston. |
| Jul 20, 9:05 PM CDT | Thunderstorm Wind 52 E | Charbonneau, ND | |
| Jul 20, 9:11 PM CDT | Hail 0.88 | (Isn)Sloulin Fld Wil, ND | |
| Jul 20, 9:11 PM CDT | Thunderstorm Wind 59 M | (Isn)Sloulin Fld Wil, ND | |
| Jul 20, 9:45 PM CDT | Hail 0.75 | (Isn)Sloulin Fld Wil, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 210152 SVRISN NDC023-053-105-210245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 851 PM CDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF CROSBY NORTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF WILLISTON * UNTIL 945 PM CDT(845 PM MDT) * AT 851 PM CDT(751 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES WEST OF CROSBY TO 26 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WILLISTON AT 915 PM CDT CROSBY AT 920 PM CDT A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING(1100 PM MDT FRIDAY EVENING) FOR WESTERN NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING(1100 PM MDT FRIDAY EVENING) FOR SOUTHWEST NORTH DAKOTA. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4897 10401 4778 1039X7 4783 10313 4893 10304 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT FRI JUL 20 2001 MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS. MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT. THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN AREAS OF THE STATE EARLY SUNDAY MORNING. WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE BOUNDRY WILL ADD LIFT FOR THE CONVECTION. DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR BACK INTO THE AREA. .BIS...NONE. RGT
In the hours before
Local storm report, Jul 20, 5:37 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
537 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 11 SE CROSBY ND 3.50 INCH HAIL
7/19/01 DIVIDE REPORTED BY PUBLIC
ASSIDLocal storm report, Jul 20, 6:52 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT FRI JUL 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 6 S WILDROSE ND 4.5 INCH HAIL
07/20/01 WILLIAMS REPORTED BY STORM
SPOTTER.
0435 PM 7 S NOONAN ND 1.75 INCH HAIL
07/20/01 DIVIDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0455 PM 4 N MC GREGOR ND FUNNEL CLOUD
07/20/01 DIVIDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 15 S COLUMBUS ND .25 INCH HAIL
07/20/01 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 20, 7:24 PM CDT, 1 hour 27 minutes before
NDZ001-009-017-210120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 723 PM CDT (623 PM MDT) FRI JUL 20 2001 ...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA... AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE COUNTIES BY 800 PM CDT (7OO PM MDT). FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN DIVIDE...MCKENZIE AND WILLIAMAS COUTIES SHOULD PAY CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER IF STORM APPROACH. MR NNN
Special weather statement, Jul 20, 7:27 PM CDT, 1 hour 24 minutes before
NDZ001-009-017-210120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 723 PM CDT (623 PM MDT) FRI JUL 20 2001 ...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA... AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE COUNTIES BY 800 PM CDT (700 PM MDT). FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN DIVIDE...MCKENZIE AND WILLIAMS COUNTIES SHOULD PAY CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER IF STORM APPROACH. MR NNNN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| Jul 20, 8:51 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 54 min |
| Jul 20, 9:36 PM CDT | Tornado Warning | BIS | Billings, Golden Valley | 54 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 62 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 62 min |
| Jul 20, 10:24 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 36 min |
| Jul 20, 10:32 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 20, 10:45 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 30 min |
| Jul 20, 10:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 20, 11:16 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 59 min |
| Jul 20, 11:16 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 59 min |
| Jul 20, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 64 min |
| Jul 20, 11:39 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jul 21, 12:01 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 59 min |
| Jul 21, 12:26 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 64 min |
| Jul 21, 12:28 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Sheridan | 62 min |
| Jul 21, 12:39 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 36 min |
| Jul 21, 12:49 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 56 min |
| Jul 21, 1:04 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 56 min |
| Jul 21, 1:24 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder | 66 min |
| Jul 21, 1:25 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 35 min |
| Jul 21, 1:40 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 50 min |
| Jul 21, 1:55 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 50 min |
| Jul 21, 2:06 AM CDT | Severe Thunderstorm Warning | BIS | Adams | 39 min |
| Jul 21, 2:44 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.